Discussions that mention cozaar

High & Low Blood Pressure board


This is kind of a long question - sorry! I have hard-to-control HTN and, until last week, was on all classifications of BP meds except diuretic. I had been taken off of diuretics a couple of years ago when I ended up in the hospital with very low electrolytes. Since my bp was out of control again, they changed my Cozaar to Hyzaar, which contains HCTZ. I am only on 12.5 of the HCTZ, but am having what I believe may be electrolyte problems already (started taking it on the 20th - only three doses so far). I have a real hard time believing it could be that so quickly, though.

My symptoms are weakness, fatigue, nausea. After lunch today my legs would hardly move because they were weak. This is not due to low bp, as my readings are still in the 130's/90's mostly (down from 140's-160's/90's-100's). These symptoms do seem to come and go in severity.

I also take potassium supplements, prescription strength (30 meq) and OTC magnesium supplements (never got that back up after the stay in the hospital, so they sent me home on supplements). I am diabetic and have a neurological disorder called dystonia. I had three surgeries for the dystonia in late April/early May but have fully recovered from those.

On my last lab reports, my sodium level was at the low end of normal - 136. Is it possible for me to be having electrolyte problems this quickly on such a low dose of HCTZ?!

Thanks!
Ramona
Hi Ramona,

Regarding your potassium intake: are you eating a well balanced diet with enough potassium? I am wondering if you have too much potassium at the moment? Are you able to urine a normal amount of urine (urinating a normal amount seems to be one of the symptoms of hyperkalemia (too much potassium) that isn't the same for hypokalemia. It's confusing. I'm on HCTZ (25mg). I've only gotten into electrolyte problems twice because I was sick & didn't eat enough. Do you eat enough sodium? I drink 16 oz of water before meals twice a day plus juice, milk & tea. I have resistent HBP too & have taken Cozaar (severe reaction). If you ever get pain with no apparent cause in your wrist, see the Dr. immediately. This was the beginning of my drug induced Lupus reaction to Cozaar which damaged my knees & hands permanantly. Many people take cozaar without problems. I'm currently on Lebetalol 1800mg daily & HCTZ 25mg daily. Fam